Male gender and younger age were identified as risk factors for IOP elevation after dexamethasone implant (Ozurdex, Allergan)
treatment in retinal vein occlusion (RVO) in a recent subset analysis, but the elevated IOP did not seem to affect improvement
in visual acuity or anatomic outcomes evaluated with optical coherence tomography (OCT), according to Dr Michael Singer.
The subset analysis of the GENEVA study was presented as a poster by Dr Srinivas Sadda and co-authors at the annual meeting
of the American Academy of Ophthalmology.
The analysis was performed to evaluate potential risk factors associated with IOP elevation after dexamethasone implant treatment
and to compare the visual acuity and anatomic outcomes between patients with and without IOP elevation. It was conducted on
patients who had received dexamethasone treatment in the two identical sham-controlled trials that made up the GENEVA study.
This population included 298 patients with elevated IOP after single treatment or re-treatment and 535 patients without IOP
The results showed that the mean baseline age of patients with elevated IOP was 61.9 years compared with 66.4 years for those
without an increase in pressure (p < 0.001). The higher rate of IOP elevation among the younger patients in the study group
may be associated with hyaloid status, said Dr Singer, managing partner of Medical Center Ophthalmology Associates and assistant
clinical professor, University of Texas Health Science Center at San Antonio, Texas, USA.
Dr Singer did not take part in the subset analysis but commented on the work from his perspective as a leading investigator
and clinician who has extensive experience with the dexamethasone intravitreal implant.
Gender was the only other significant factor to emerge from the analysis. Males composed 67.8% of the group with elevated
IOP but 43.2% of the group without (p < 0.001).
"If there are better ways to predict who is at risk or when they're at risk, it might decrease some of the apprehension that
retina specialists have about using steroids," Dr Singer said.